Kentucky, 2016

Damaging Winds in Kentucky, June 4, 2016

June 4, 2016 · NWS ILN · 2 events in 2 counties and zones

Severe thunderstorms developed ahead of an upper level trough which was digging into the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed ahead of an upper level trough which was digging into the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 4, 3:01 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 4, 3:01 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
401 PM EDT SAT JUN 4 2016

.SYNOPSIS...
Copious moisture circulating around Great Lakes low pressure will
produce widespread showers and thunderstorms tonight. The chance
for showers and a few thunderstorms will linger Sunday and
Monday, aided by disturbances in the persistent cyclonic flow
behind the main low. Drier air is expected for Tuesday and
Wednesday when a large area of high pressure is forecast to enter
the Ohio Valley from the Northwest.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low pressure centered over Wisconsin will move to the Western
Great Lakes tonight. A very moist and unstable airmass already in
place is being enhanced by a southerly flow containing a plume of
PWAT close to 2 inches. Thunderstorms developing in an unstable
airmass featuring around 1000 j/kg CAPE will be training over
locations that have already received heavy rain over the last
several days. Therefore, have issued a Flash Flood Watch until
Midnight for Southern and Southeastern counties that will see the
best chance for training thunderstorms. Showers and a few
thunderstorms will weaken as they transition toward eastern
counties later tonight.

Threat for severe thunderstorms also exists through early tonight.
Damaging winds appear to be the main threat. Severe risk will
diminish late this evening with loss of daytime heating.

Lows in the mid 60s are forecast for most locations.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
For Sunday, the main area of surface low pressure will be
crossing the Central Great Lakes to Ontario Province. A lobe of
short wave energy rounding the base of an upper trough will
provide enough lift and moisture to produce a good chance for
showers and a few thunderstorms Sunday, mainly in the afternoon
over Northern locations. Showers will move off to the East and
cease Sunday night in decreasing moisture and forcing.

With a modest amount of cold advection indicated, expect highs to
reach the upper 70s. This will end our string of 80 degrees or
greater at 11 days.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Amplified mid/upr level flow pattern with a ridge over the west and
a mean trof over over the Great Lakes. Numerical model solns
generally similar showing a shortwave rotating thru the Ohio valley
Monday night/Tuesday time frame. Will continue to mention chance
pops for showers/thunderstorms Monday afternoon into early Tuesday
ahead of an associated surface cold front.

Expect a temporary dry period in the wake of the surface front. Next
s/w to pivot se thru the Great Lakes Tuesday night into early
Wednesday. Will introduce a chance of showers durg this time frame.
Northwest flow regime to develop in the wake of this s/w with
surface high pressure building the area by Thursday morning. This
high will provide dry weather and cooler temperatures.

The aforementioned mean mid level ridge builds east into the nations
mid section by next weekend. In waa regime...a chance of
thunderstorms will develop Friday. This chance will continue into
Saturday as the slow moving front lifts into the region.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms are expected to continue to
develop this afternoon, and they may impact the TAF sites,
primarily between 19Z and 23Z. Confidence in the threat for
thunderstorms is high enough to include VCTS with tempo TSRA for
KCVG/KLUK/KDAY/KILN and a VCTS for KCMH/KLCK. Where thunderstorms
occur, MVFR to IFR conditions will be possible. Otherwise,
prevailing conditions should remain VFR. Winds are currently
southeasterly, but should turn to the south later in the day.

By evening, chances for rain will gradually diminish, though a few
showers may continue into the early overnight hours. Ceilings and
visibilities are expected to be reduced to the MVFR category for
all TAF sites during the overnight hours, and there is some
potential for IFR conditions as well.

VFR conditions are expected to return on Sunday morning, but
additional showers and storms are possible during the afternoon,
with generally southwesterly winds.

OUTLOOK...Showers and thunderstorms are possible on Sunday
afternoon, and again on Monday afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until midnight EDT tonight for OHZ078>082-
     088.
KY...Flash Flood Watch until midnight EDT tonight for KYZ089>100.
IN...Flash Flood Watch until midnight EDT tonight for INZ075-080.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...Hatzos
Hazardous weather outlook, Jun 4, 1:52 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
252 PM EDT SAT JUN 4 2016

INZ050-058-OHZ026-034-035-042-043-051900-
WAYNE-FAYETTE IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
252 PM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND WEST
CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ075-080-KYZ089>100-OHZ078>082-088-051900-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
252 PM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY TODAY. SOME STORMS
MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING.
DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER THREAT. IN
ADDITION...THE AIRMASS WILL BE VERY MOIST. THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME WHICH MAY
RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ059-066-073-074-OHZ044>046-051>056-060>065-070>074-077-051900-
UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-
252 PM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY TODAY. SOME STORMS
MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING.
DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER THREAT. IN
ADDITION...THE AIRMASS WILL BE VERY MOIST. THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME WHICH MAY
RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 4, 1:11 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
211 PM EDT SAT JUN 4 2016

KYZ095-096-041845-
PENDLETON KY-GRANT KY-
211 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT PENDLETON AND EASTERN GRANT
COUNTIES UNTIL 245 PM EDT...

AT 210 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
WILLIAMSTOWN...MOVING NORTHEAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...FALMOUTH...DRY RIDGE...BUTLER...
GENE SNYDER AIRPORT...GOFORTH...KNOXVILLE AND MOUNT AUBURN.

THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 152 AND 161.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3852 8456 3871 8464 3883 8432 3878 8424
      3865 8423
TIME...MOT...LOC 1810Z 240DEG 38KT 3864 8454

HATZOS
Special weather statement, Jun 4, 1:55 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT SAT JUN 4 2016

KYZ096-097-OHZ078-079-041930-
PENDLETON KY-BRACKEN KY-CLERMONT OH-BROWN OH-
255 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PENDLETON...
BRACKEN...SOUTHEASTERN CLERMONT AND SOUTHWESTERN BROWN COUNTIES UNTIL
330 PM EDT...

AT 255 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHEAST OF FALMOUTH...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...AUGUSTA...FELICITY...BROOKSVILLE...HIGGINSPORT...NEVILLE...
CHILO...UTOPIA...FOSTER...MOUNT AUBURN...FEESBURG...POINT ISABEL AND AA
HIGHWAY AT STATE ROUTE 19.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3863 8427 3878 8435 3893 8408 3888 8389
      3861 8401
TIME...MOT...LOC 1855Z 241DEG 30KT 3874 8421

HATZOS
Special weather statement, Jun 4, 2:17 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
317 PM EDT SAT JUN 4 2016

KYZ094-095-041945-
OWEN KY-GRANT KY-
317 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWEN AND SOUTHERN
GRANT COUNTIES UNTIL 345 PM EDT...

AT 316 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH
OF OWENTON...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...DRY RIDGE...CORINTH...MONTEREY...GEST AND HARMONY.

THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 144 AND 160.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3835 8481 3836 8487 3837 8487 3838 8490
      3841 8488 3843 8489 3873 8464 3864 8450
      3855 8448 3851 8448 3851 8452 3849 8456
      3843 8463 3835 8474 3834 8479
TIME...MOT...LOC 1916Z 218DEG 30KT 3839 8478

CONIGLIO
Special weather statement, Jun 4, 3:00 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT SAT JUN 4 2016

OHZ079>081-042045-
HIGHLAND OH-ADAMS OH-BROWN OH-
400 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HIGHLAND...ADAMS
AND SOUTHEASTERN BROWN COUNTIES UNTIL 445 PM EDT...

AT 400 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHEAST OF RIPLEY...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WEST UNION...PEEBLES...WINCHESTER...SEAMAN...BELFAST...DECATUR...
RUSSELLVILLE...CHERRY FORK...SINKING SPRING...MAY HILL...LOCUST GROVE...
REDOAK...BRADYSVILLE...DUNKINSVILLE...SMOKY CORNERS...BENTONVILLE...CEDAR
MILLS...STATE ROUTE 348 AT STATE ROUTE 125...WAMSLEY AND SERPENT MOUND.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3867 8374 3882 8385 3913 8346 3908 8338
      3906 8338 3905 8335 3901 8328 3881 8327
TIME...MOT...LOC 2000Z 241DEG 29KT 3879 8371

AR
Special weather statement, Jun 4, 3:04 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT SAT JUN 4 2016

KYZ099-100-OHZ081-088-042045-
MASON KY-LEWIS KY-SCIOTO OH-ADAMS OH-
404 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTHERN
LEWIS...SOUTHWESTERN SCIOTO AND SOUTHEASTERN ADAMS COUNTIES UNTIL 445
PM EDT...

AT 403 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
TOLLESBORO...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...

LOCATIONS IMPACTED INCLUDE...
VANCEBURG...CONCORD...TOLLESBORO...BLUE CREEK...ROME...BUENA VISTA IN
SCIOTO COUNTY...SANDY SPRINGS...WAMSLEY...TURKEY CREEK LAKE...RIBOLT AND
GLEN SPRINGS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3847 8355 3862 8368 3887 8325 3864 8306
      3863 8307 3862 8307 3861 8308
TIME...MOT...LOC 2003Z 240DEG 29KT 3857 8355

AR
Special weather statement, Jun 4, 3:06 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT SAT JUN 4 2016

KYZ096-097-OHZ078-079-042045-
PENDLETON KY-BRACKEN KY-CLERMONT OH-BROWN OH-
406 PM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PENDLETON...
BRACKEN...SOUTHEASTERN CLERMONT AND SOUTHWESTERN BROWN COUNTIES UNTIL
445 PM EDT...

AT 406 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FALMOUTH...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
FALMOUTH...BETHEL...AUGUSTA...FELICITY...BROOKSVILLE...HIGGINSPORT...
NEVILLE...CHILO...FOSTER...MOUNT AUBURN...GENE SNYDER AIRPORT...UTOPIA...
POINT ISABEL AND AA HIGHWAY AT STATE ROUTE 19.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3857 8421 3858 8421 3856 8439 3864 8447
      3896 8409 3877 8389 3877 8391 3872 8393
      3856 8422
TIME...MOT...LOC 2006Z 228DEG 31KT 3863 8432

AR

The radar

The Jackson,KY radar (KJKL), 102 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
June 4, 3:32 PM EST to 3:38 PM EST
Where
Lewis County, 0.88 mi SE of Kinniconick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.510, -83.320

A large tree was uprooted along Kentucky Route 59 near mile maker 17.

Thunderstorm Wind, Gallatin

When
June 4, 5:27 PM EST to 5:33 PM EST
Where
Gallatin County, 2.34 mi NNW of Glencoe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.750, -84.840

One tree was knocked down on U.S. Highway 127.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627904, 627905.